MAUDE Adverse Event Report: STRYKER GMBH 4.5MM PERIPHERAL SCREW - 24MM; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

STRYKER GMBH 4.5MM PERIPHERAL SCREW - 24MM; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Model Number 5572-4524
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Injury (2348); Reaction (2414)
Date of Event 12/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "patient received a primary rsa on (b)(6) 2016, with no issues.Patient came back and had a shoulder scope on (b)(6) 2019, which presented what appeared to be visible metallosis.Patient then came back on (b)(6) 2019 to have his rsa removed and have a shoulder spacer implanted." additionally reported: "tissue was sent to the lab and metallosis, as well as p acnes were confirmed.Patient currently an antibiotic spacer implanted with gent/vanc cement around the head/neck junction.".
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the intraoperative pictures provided confirm the event that metallosis affected the tissues surrounding the device.Black tissues / deposits surround the baseplate as well as the screws in it.In this case, the opinion of a medical expert was request to determine the root cause of the reported metallosis.His statement based on the information provided states: "[.] the literature talks about the varying corrosive effects of anodized titanium, relating to the thickness and color of the anodized layers.At a fracture site, wolff¿s law is occurring with a generation of an electrical current, although very slight, the current occurs within the solutions around the plate and soft-tissue and will corrode to metal surface.It is the interaction of an inorganic material, and soft tissue and the degree of roughness of the implant surface, the methods utilized in achieving the surface topography, and the chemistry of implant materials, are some of the factors that may affect the soft tissue response of the plate to the adjacent soft tissue and create the grayish color.There has been no risk reported with this corrosive action since the levels of local metal ions and systemic ions is usually at very low levels in these cases.In case of high levels of metal ions, risks have been reported associated with local soft tissue damage, delayed hypersensitivity reaction (type iv) and systemic toxicity.[.]" as a summary, the appearance of the metallosis can be attributed to patient factors and the result of how the patient reacted to the device.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
4.5MM PERIPHERAL SCREW - 24MM
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9862618
Report Number0008031020-2020-00774
Device Sequence Number2787147
Product Code KWS
UDI-Device Identifier07613327098730
UDI-Public07613327098730
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K130895
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date11/30/2020
Device Model Number5572-4524
Device Catalogue Number5572-4524
Device Lot Number662N5R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2020
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer04/07/2020
Initial Report FDA Received Date03/20/2020
Supplement Report FDA Received Date05/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR